Aa
A
A
A
Close
Pain Management Community
9.74k Members
Avatar universal

Am I Going To Die In My Sleep?

I know that, for some reason, it takes a very long time for anyone to respond to any questions on these forums, so hopefully responds before I go to sleep tonight and possibly die!

I have been taking 1mg Klonopin for a year now. Before that, I was taking 1mg of Xanax 5x's a day, and my doctor said that is too much and put me on the Klonopin.

Now, take that into account while reading my posts. I obviously have high anxiety, and right now I am coming down off of having a major panic attack after what my wife told me! I mean, this one was bad! And what makes it worse is that I am in work.

Anyway, if you did not read my intial post about my pain, then you probably won't understand this.

My doctor changed my Percocet strength from 5/325 to 10/325 two days ago.

On top of the Percocet and Klonopin,  I am also on 100mg of Trazadone. I have issues sleeping.

So the first night (Tuesday night) I took the new dose of Percocet (at 9pm) and my Klonopin and Trazadone (at 10pm) and went to sleep. Nothing strange occured or was reported.

Last night, I took the new disage of Percocet all day (as prescribed). I took my last dosage at 8:45pm and then took my Klonopin at 10pm. I did not take my Trazadone because I was really, really tired already. And I am never tired!

Anyway, I did feel a little shortness of breath before I fell asleep. My wife stated this morning that she was woken up in the middle of the night becuase I was snoring. Then she said, "you have trouble breathing when you are sleeping."

My wife is no help when I asked for details, so I do not have any. I am not sure if this caused by the new dosage of Percocet, or if it has to do with the weight I have gained due to my injury perhaps....

But I started doing some research and read everywhere that Klonopin and Percocet are a dangerous mix.

I have never experienced any issues before (but I do not watch myself sleep), and I did not experience any issues on Tuesday night......only last night.

Now, here are the three different factors from Tuesday night and last night:

On Tuesday night, after I took the Percocet, I ate a couple of donuts. Last night, I did not eat anything.
I did not take the Trazadone last night, I did on Tuesday night. (doubt that means anything)
I took 10/325 Percocet 3x's on Wednesday, as compared to only once on Tuesday, as it was only prescribed to me on Tuesday night.

I doubt any of those have any bearing on what happened last night, but I figured I would give the whole story.

Anyway, my pain is DEINFTELY more under control with this increase of dosage of Percocet! I would hate to go into the doctor's office today and ask for them to reduce it back to 5/325 becuase my anxiety got the better of me.

But obviously, dealing with the pain is a better choice over dying due to CNS depression in your sleep.

Like I stated though, I have no information as to whether or not I have this "difficulty" breathing while I sleep, as my wife put it, in the past.

So there are two facts here:
I did feel a little short of breath last night as I laid down to go to sleep
I was tired and able to sleep last night without taking the trazadone. Something I have been unable to do for a long, long time!
My wife stated that "have difficulty breathing" while I sleep.

So what do you all think? I know you are not doctors, but from your experience?

Should I ask for a reduction in the pain medication back to 5/325? This will increase my pain obviously.
Should I take the Klonopin and Percocet at totally different times than I am currently taking them now?
(currently I take the Percocet around 9pm and the Klonopin at 10pm and then go to sleep)
Does eating after taking the Percocet make a difference?

I have no one to help me to get more information.

As I stated, my wife is not helpful, she just stated that I looking like I was having issues breathing, but when I asked her for more information, like if the breathing was eradic, or did it stop completely or was it rhasopody, what position was I in, did it stop when I was in a certain position or did it increase when I was in a certain position?

She just called me a spaz and told me that I have issues.

Any help would be appreciated.
Thank you!
3 Responses
Avatar universal
Oh, my dosage of Klonopin is 1mg 3x;s a day.
7721494 tn?1431631564
First and foremost -- I doubt if you are in any danger of "waking up dead."

When a person is treated with opioids over a period of time, let's say a year or more, they develop a condition known as opiate tolerance.

The clinical characteristics of opiate tolerance are simple --
1. long-term opiate use.
2. dosage/strength of opioid in use loses its effectiveness.

When a medicated patient comes into the doc complaining of increased pain, and they're on a low dose of opioid -- as you were -- the doc will usually increase the dose.

The fact that you got more relief from doubling your daily oxycodone dose is probably an indication that you are becomming tolerant to opiate analgesics.

Mixing benzodiazepenes (like your clonazepam) and opiates can be tricky because benzos potentiate opioids.

On the bright side, you've been taking clonazepam for a while along with your Percocet 5 without complaining of excess drowsiness, or other symptoms of too much medicine.

When I was a young, new chronic pain patient, I remember feeling drowsy after a medication dose increase. After a while, maybe a couple of weeks or months, I no longer felt this drowsiness or somnolence.  And of course, after a longer while, I'd become tolerant to the new dose and felt more pain, so my docs would have to respond in one way or another.

I can't give you advice on changing your meds -- that's for the prescribing physician. I imagine that you'd feel a little less drowsy if you skipped that afternoon Klonopin dose, but I understand your need -- your anxiety blazes through your prose. Please don't change your dose on my authority.

I reiterate -- I doubt if you are in any danger of "waking up dead."

I think you need to call your doc and explain your situation (calmly.) He / she will probably tell you that Tthere's little danger of you "waking up dead" and may say either,  a)  you'll probably get used to the new dose in a few weeks, or b) let's lower your Klonopin for a few weeks while you get used to the new Percocet dose.

Best wishes.
Avatar universal
Thank you, Philnoir!
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches